Virginia, 2018Flooding in Virginia, February 10, 2018
February 10, 2018 · NWS MRX · 5 events in 4 counties and zones
At 500 MB, a strong western Atlantic high pressure ridge and a deep low pressure trough over the High Plains were denoted at the surface by a slow-moving cold front over the Mississippi and Ohio River valleys. This resulted in unseasonably warm and humid conditions across east Tennessee and southwest Virginia, and widespread heavy rains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $12,000
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
At 500 MB, a strong western Atlantic high pressure ridge and a deep low pressure trough over the High Plains were denoted at the surface by a slow-moving cold front over the Mississippi and Ohio River valleys. This resulted in unseasonably warm and humid conditions across east Tennessee and southwest Virginia, and widespread heavy rains.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Feb 10, 6:37 PM EST, 1 hour 51 minutes earlier.
Area forecast discussion, Feb 10, 6:37 PM EST, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
637 PM EST Sat Feb 10 2018
.AVIATION...Poor flight conditions through the period at all sites
as periods of moderate to heavy rainfall occur. Ceilings improve
to MVFR range early tomorrow morning as the heavier rain becomes
light to moderate. Expecting TYS and TRI to further improve to VFR
by late tomorrow afternoon.
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...Flood Watch through Sunday evening for Cherokee-Clay.
TN...Flood Watch through Sunday evening for Anderson-Bledsoe-Blount
Smoky Mountains-Bradley-Campbell-Claiborne-Cocke Smoky
Mountains-East Polk-Grainger-Hamblen-Hamilton-Hancock-
Hawkins-Jefferson-Johnson-Knox-Loudon-Marion-McMinn-Meigs-
Morgan-NW Blount-North Sevier-Northwest Carter-Northwest
Cocke-Northwest Greene-Northwest Monroe-Rhea-Roane-Scott TN-
Sequatchie-Sevier Smoky Mountains-Southeast Carter-
Southeast Greene-Southeast Monroe-Sullivan-Unicoi-Union-
Washington TN-West Polk.
VA...Flood Watch through Sunday evening for Lee-Russell-Scott-
Washington-Wise.
&&
SRHazardous weather outlook, Feb 10, 3:10 AM EST, 17 hours 18 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
310 AM EST Sat Feb 10 2018
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-110815-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
310 AM EST Sat Feb 10 2018 /210 AM CST Sat Feb 10 2018/
This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.
.DAY ONE...Today and Tonight
...Periods of Heavy Rain and Potential Flooding...
...Flood Watch is in effect through Sunday for east Tennessee,
southwest Virginia, and southwest North Carolina...
A strong, slowly progressing storm system and associated frontal
boundary will produce a very moist southerly flow over the
Tennessee Valley and southern Appalachians. This moisture will
produce periods of rain, occasionally heavy, through tonight.
Heaviest rainfall is expected overnight tonight with greatest
rainfall totals expected across the Plateau, southeast Tennessee,
and southwest North Carolina. The excessive runoff may produce
flooding of low- lying areas, street flooding, and stream and
river flooding.
Gusty winds reaching to near 40 mph are also possible near the
mountains late today and tonight.
.DAYS TWO THROUGH SEVEN...Sunday through Friday
...Periods of Heavy Rain Will Persist Through Sunday...
...Flood Watch is in effect through Sunday for east Tennessee,
southwest Virginia, and southwest North Carolina...
Continued moderate to heavy rains are expected Sunday before
gradually diminishing on Monday. Weekend rainfall totals in excess
of three inches over some areas could lead to continued flooding
problems into Monday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed.
Flood, Wise
- When
- February 10, 8:28 PM EST to 11:30 PM EST
- Where
- Wise County, 2 mi S of Pound to Big Stone Gap
- Cause
- Heavy Rain
- Property damage
- $2,000
- Reported by
- 911 Call Center
- Coordinates
- 37.101, -82.620
Multiple road closures across the county. Several mudslides. Some evacuations taking place in Big Stone Gap.
Flood, Lee
- When
- February 10, 8:34 PM EST to 11:30 PM EST
- Where
- Lee County, 5 mi N of Jonesville to 8 mi ENE of Jonesville
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.752, -83.100
Multiple road closures across the county.
Flood, Scott
- When
- February 10, 8:38 PM EST to 11:30 PM EST
- Where
- Scott County, 12 mi W of Gate City to 12 mi S of Gate City
- Cause
- Heavy Rain
- Reported by
- 911 Call Center
- Coordinates
- 36.630, -82.796
Several road closures around the county.
Flood, Norton (C)
- When
- February 10, 8:53 PM EST to 11:45 PM EST
- Where
- Norton (C) County, 1 mi NE of Norton to 1 mi N of Norton
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Emergency Manager
- Coordinates
- 36.940, -82.617
Water entered a few buildings in the city, including a public works building. Some road closures.
Flood, Wise
- When
- February 10, 10:00 PM EST to 11:00 PM EST
- Where
- Wise County, 1 mi W of East Stone Gap to 1 mi NE of East Stone Gap
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- 911 Call Center
- Coordinates
- 36.870, -82.748
Water rescue in Powell Valley. Subject attempted to drive through high water and was pushed into the river. No injuries.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Missouri, February 10 to 11, 20181 death · 12 injured · 8 events
- Flooding in Kentucky, February 10 to 11, 2018$712,000 · 22 events
- Flooding in Virginia, February 10 to 11, 2018$200,000 · 2 events
- Flooding in West Virginia, February 10 to 12, 2018$49,000 · 13 events
- Tornado and Flash Flood in Mississippi, February 10, 2018$62,000 · EF0 · 2 events
- Cold in South Dakota, February 10, 201815 events
- Flooding and Heavy Rain in Virginia, February 10 to 13, 201814 events
- Flooding in Tennessee, February 10, 2018$4,000 · 8 events
- Heavy Rain in Virginia, February 10 to 11, 20188 events
- Flooding in Tennessee, February 10 to 11, 20187 events
- Flooding and Heavy Rain in West Virginia, February 10 to 11, 20186 events
- Winter Weather in Nebraska, February 10 to 11, 20186 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 735690, 735691, 735694, 735701, 735703.